Skip to main content
    • Aa
    • Aa
  • Journal of Financial and Quantitative Analysis, Volume 34, Issue 3
  • September 1999, pp. 323-339

Adding Risks: Samuelson's Fallacy of Large Numbers Revisited

  • Stephen A. Ross (a1)
  • DOI:
  • Published online: 01 April 2009

Samuelson called accepting a sequence of independent positive mean bets that are individually unacceptable a fallacy of large numbers, and subsequent researchers have extended Samuelson's condition on utility functions to assure that they would not allow this fallacy. By contrast, some behavioralists, arguing the merits of diversification, believe that it is simply wrong headed to refuse a long series of independent “good” bets out of a misguided faith in expected utility theory. Contrary to what one might infer from the literature, this paper shows that accepting sequences of good bets is both consistent with expected utility theory and quite usual.

Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

D. W. Diamond Financial Intermediation and Delegated Monitoring”. Review of Economic Studies, 51 (1984), 393414.

M. F. Hellwig The Assessment of Large Compounds of Independent Gambles”. Journal of Economic Theory, 67 (1995), 299326.

G. Huberman , and S. A. Ross . “Portfolio Turnpike Theorems, Risk Aversion, and Regularly Varying Utility Functions”. Econometrica, 51 (1983), 13451361.

D. Kahneman , and A. Tversky . “Prospect Theory: An Analysis of Decision under Risk”. Econometrica, 47 (1979), 263291.

M. S. Kimball Standard Risk Aversion”. Econometrica, 61 (1993), 589611.

S. A. Lippman , and J. W. Mamer . “When Many Wrongs Make a Right”. Probability in the Engineering and Informational Sciences, 2 (1988), 115127.

L. T. Nielsen Attractive Compounds of Unattractive Investments and Gambles”. Scandinavian Journal of Economics, 87 (1985), 463473.

J. W. Pratt , and R. J. Zeckhauser . “Proper Risk Aversion”. Econometrica, 55 (1987), 143154.

S. A. Ross Portfolio Turnpike Theorems for Constant Policies”. Journal of Financial Economics, 1 (1974a), 171198.

P. Samuelson The ‘Fallacy’ of Maximizing the Geometric Mean in Long Sequences of Investing or Gambling”. Proceedings of the National Academy of Sciences, 68 (1971), 24932496.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Journal of Financial and Quantitative Analysis
  • ISSN: 0022-1090
  • EISSN: 1756-6916
  • URL: /core/journals/journal-of-financial-and-quantitative-analysis
Please enter your name
Please enter a valid email address
Who would you like to send this to? *